Health care providers reminded to follow prescribing information
[09-20-2018] The U.S. Food and Drug Administration (FDA) has completed a review of all postmarketing reports of deaths and serious adverse events (SAEs) reported with the use of Nuplazid (pimavanserin). Based on an analysis of all available data, FDA did not identify any new or unexpected safety findings with Nuplazid, or findings that are inconsistent with the established safety profile currently described in the drug label. After a thorough review, FDA’s conclusion remains unchanged that the drug’s benefits outweigh its risks for patients with hallucinations and delusions of Parkinson’s disease psychosis.
Nuplazid and other antipsychotics have a Boxed Warning regarding the increased risk of death in elderly patients with dementia-related psychosis associated with the use of these drugs. In view of the numbers of reports of death and other serious adverse events, FDA conducted a comprehensive analysis of all available information. This analysis included information submitted to the FDA Adverse Event Reporting System (FAERS), drug utilization data, safety data from the Nuplazid new drug application, the sponsor’s Periodic Adverse Drug Experience Reports, the sponsor’s analysis of fatal adverse event reports with Nuplazid and published medical literature.
In assessing the reports of deaths, FDA considered that patients with Parkinson’s disease psychosis, for whom Nuplazid is indicated, have a higher mortality (death) rate due to their older age, advanced Parkinson’s disease, and other medical conditions. Moreover, Nuplazid is primarily distributed through a patient support program and a specialty pharmacy network, which increases the likelihood that deaths will be reported to the manufacturer. In FAERS reports that included a cause of death (many reports did not provide sufficient information to assess drug cause and effect), there was no evident pattern to suggest a drug effect. Overall, the postmarketing data were consistent with the safety data obtained from the premarketing controlled clinical trials of Nuplazid for Parkinson’s disease psychosis.
Although FDA did not identify any new or unexpected safety risks, some potentially concerning prescribing patterns were observed, such as the concomitant use of other antipsychotic drugs or drugs that can cause QT prolongation, a potential cause of heart rhythm disorder. The risk of QT prolongation and serious arrhythmia (abnormal heart rhythm) associated with Nuplazid is noted in the Warnings and Precautions section of the drug label, which warns of the increased risks associated with using Nuplazid together with other drugs known to cause QT interval prolongation. Based on this observation, FDA reminds health care providers to be aware of the risks described in the prescribing information. FDA also reminds heath care providers that none of the other antipsychotic medications are approved for the treatment of Parkinson’s disease psychosis.
Patients taking Nuplazid for Parkinson’s disease psychosis should continue to use it as prescribed by their health care provider. FDA continues to monitor reports of adverse events associated with Nuplazid. The agency will communicate any updates to the public as necessary. To help FDA assess potential medication safety issues, we urge health care providers and patients to report suspected side effects involving Nuplazid and other drugs to the FDA MedWatch program.